Alert archive / Texas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 112, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 18, 2015, 6:13 PM CDT for Pecos County, Reeves County, Ward County, Texas. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 18, 2015, 6:13 PM CDT (23:13 UTC)
- Expired
- May 18, 2015, 7:00 PM CDT
- In force
- 47 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 2.75 in
- Wind
- 60.0 mph
Counties Pecos County, TX, Reeves County, TX, Ward County, TX
The radar
The Midland/Odessa radar (KMAF), 111 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 6:55 PM CDT | HAIL 1 | 1 N Coyanosa, TX | |
| May 18, 6:59 PM CDT | HAIL 1 | 2 N Coyanosa, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 42 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 2:36 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.2 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 290 J/kg
- Mixed-layer CIN
- -219 J/kg
- Mixed-layer LCL
- 1231 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
695
WUUS54 KMAF 182313
SVRMAF
TXC371-389-475-190000-
/O.NEW.KMAF.SV.W.0112.150518T2313Z-150519T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
613 PM CDT MON MAY 18 2015
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS...
EAST CENTRAL REEVES COUNTY IN SOUTHWEST TEXAS...
WARD COUNTY IN WEST TEXAS...
* UNTIL 700 PM CDT
* AT 610 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR B F GOODRICH
TESTING TRACK...AND MOVING EAST AT 20 MPH.
THIS IS A VERY DANGEROUS STORM.
HAZARD...BASEBALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE SEVERELY INJURED.
EXPECT SHATTERED WINDOWS...EXTENSIVE DAMAGE TO ROOFS...
SIDING AND VEHICLES.
* LOCATIONS IMPACTED INCLUDE...
MONAHANS...PYOTE...WICKETT...COYANOSA...ROY HURD MEMORIAL
AIRPORT...ROYALTY...THORNTONVILLE...IMPERIAL RESERVOIR AND
GRANDFALLS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3165 10347 3162 10279 3100 10278 3117 10344
TIME...MOT...LOC 2313Z 281DEG 16KT 3128 10320
HAIL...2.75IN
WIND...60MPH
$$
STROBIN1 follow-up statement
619
WWUS54 KMAF 182335
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
635 PM CDT MON MAY 18 2015
TXC371-389-475-190000-
/O.CON.KMAF.SV.W.0112.000000T0000Z-150519T0000Z/
PECOS TX-WARD TX-REEVES TX-
635 PM CDT MON MAY 18 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
REEVES...WARD AND NORTH CENTRAL PECOS COUNTIES UNTIL 700 PM CDT...
AT 633 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR COYANOSA...AND
MOVING EAST AT 20 MPH.
THIS IS A VERY DANGEROUS STORM.
HAZARD...BASEBALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE SEVERELY INJURED. EXPECT
SHATTERED WINDOWS...EXTENSIVE DAMAGE TO ROOFS...SIDING AND
VEHICLES.
LOCATIONS IMPACTED INCLUDE...
MONAHANS...WICKETT...COYANOSA...ROY HURD MEMORIAL AIRPORT...
ROYALTY...THORNTONVILLE...IMPERIAL RESERVOIR AND GRANDFALLS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3165 10347 3162 10279 3100 10278 3117 10344
TIME...MOT...LOC 2335Z 281DEG 16KT 3126 10309
HAIL...2.75IN
WIND...60MPH
$$
STROBINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 5:24 PM CDT, 49 minutes earlier.
Area forecast discussion, May 18, 5:24 PM CDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
524 PM CDT Mon May 18 2015
.DISCUSSION...
See 00Z Aviation Discussion below.
&&
.AVIATION...
Satellite imagery shows a very unstable AMS in place, w/strong
return flow advecting moisture into the region. Area radars show
convection going up along the Pecos River, producing mainly large
hail/+SHRA. This activity is expected to develop east over the
next few hrs, w/all terminals exposed. Forecast soundings develop
a few hrs of LIFR cigs KMAF/KCNM/KHOB/KINK, and MVFR KFST/KPEQ, near sunrise.
&&
.PREV DISCUSSION... /ISSUED 247 PM CDT MON MAY 18 2015/
DISCUSSION...
AN ACTIVE WEATHER PATTERN IS EXPECTED TO CONTINUE THROUGH THE
MEMORIAL DAY WEEKEND AS A SERIES OF UPPER LEVEL DISTURBANCES MOVE
ACROSS THE AREA.
IN THE SHORT TERM, OF PRIMARY CONCERN WILL BE THE POTENTIAL FOR
EXCESSIVE RAINFALL AND SEVERE WEATHER ACROSS PARTS OF SOUTHEAST
NEW MEXICO AND SOUTHWEST TEXAS.
THIS AFTERNOON, A GENERALLY SOUTHEAST FLOW WAS INCREASING MOISTURE
EAST OF THE MOUNTAINS WITH DEWPOINTS EXCEEDING 60 DEGREES PUSHING
THROUGH THE PECOS RIVER VALLEY AND INTO THE SOUTHERN PERMIAN
BASIN. COMBINED WITH ABUNDANT INSOLATION AND COOLING ALOFT, CAPE
VALUES ARE EXCEEDING 3000 THIS AFTERNOON. DAYTIME HEATING AND
UPSLOPE FLOW WILL BRING INITIAL CONVECTIVE DEVELOPMENT PRIMARILY
IN THE DAVIS MOUNTAINS AREA THIS AFTERNOON. WITH MODERATE SHEAR OF
40 KNOTS, DEVELOPMENT OF SUPERCELLS CAPABLE OF PRODUCING LARGE
HAIL AND DAMAGING WIND IS POSSIBLE. LFC LEVELS LESS THAN 2000M
SUGGEST THAT ISOLATED TORNADIC DEVELOPMENT ALSO POSSIBLE LATE THIS
AFTERNOON AND EARLY EVENING MAINLY WEST OF THE PECOS RIVER.
AS STORMS MOVE OFF THE HIGHER TERRAIN TOWARD THE NORTHEAST,
LOOKING FOR MERGING OF CELLS INTO A LARGER-SCALE COMPLEX AIDED BY
DEVELOPMENT OF A SOUTHEASTERLY LOW LEVEL JET THIS EVENING WHICH
WILL SUSTAIN INSTABILITY ACROSS THE AREA. HAIL AND DAMAGING WINDS
WILL REMAIN POSSIBLE AS THE SYSTEM MOVES INTO THE PERMIAN BASIN. A
SECONDARY WAVE OF THUNDERSTORMS IS EXPECTED AS A SHORTWAVE TROUGH
APPROACHES THE AREA LATE TONIGHT. WITH PRECIPITABLE WATER PROGGED
OVER 1.5 INCHES ACROSS MUCH OF THE PERMIAN BASIN, HEAVY AND
POTENTIALLY EXCESSIVE RAINFALL IS POSSIBLE MAINLY OVER THE CENTRAL
TO NORTHERN PERMIAN BASIN. PRECIPITATION IS EXPECTED EXIT EASTERN
PARTS OF THE PERMIAN BASIN BY MID-DAY TUESDAY. A FLASH FLOOD WATCH
WILL BE ISSUED FOR SOUTHEAST NEW MEXICO, THE UPPER TRANS-PECOS AND
THE PERMIAN BASIN FOR THIS AFTERNOON THROUGH MID-DAY TUESDAY.
AS DRIER AIR MIXES EAST TUESDAY, THE DRYLINE IS EXPECTED TO SET UP
NEAR THE TEXAS/NEW MEXICO BORDER TUESDAY AFTERNOON. UNSTABLE
CONDITIONS AND MODERATE SHEAR SUGGEST THE POTENTIAL FOR SEVERE
WEATHER ALONG AND EAST OF THE DRYLINE, THOUGH DEVELOPMENT MAY BE
INHIBITED IN THE WAKE OF DEPARTING SHORTWAVE AND MCS.
A COLD FRONT WILL PUSH INTO THE AREA WEDNESDAY, BRINGING CHANCES
FOR THUNDERSTORMS AGAIN MOSTLY TO EASTERN PARTS OF THE FORECAST
AREA, WHERE INSTABILITY WILL BE GREATEST. A MOIST RETURN FLOW
AHEAD OF THE NEXT SYSTEM WILL FUEL DEVELOPMENT OF SHOWERS AND
THUNDERSTORMS FRIDAY INTO SATURDAY.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH through Tuesday morning FOR THE FOLLOWING
ZONES... Central Lea County...Eddy County Plains...Northern
Lea County...Southern Lea County.
TX...FLASH FLOOD WATCH through Tuesday afternoon FOR THE FOLLOWING
ZONES... Andrews...Borden...Crane...Dawson...Ector...
Gaines...Glasscock...Howard...Loving...Martin...Midland...
Mitchell...Reagan...Reeves County and Upper Trans Pecos...
Scurry...Upton...Ward...Winkler.
&&
44
Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland
Check us out on the internet at:
http://weather.gov/midlandHazardous weather outlook, May 18, 2:45 PM CDT, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 245 PM CDT MON MAY 18 2015 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-191945- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 245 PM CDT MON MAY 18 2015 /145 PM MDT MON MAY 18 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT ACROSS PORTIONS WEST TEXAS AND SOUTHEAST NEW MEXICO. THE MAIN THREATS INCLUDE VERY LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ALTHOUGH THE POTENTIAL FOR A TORNADO OR TWO IS ALSO POSSIBLE. THUNDERSTORMS ARE EXPECTED TO PERSIST OVERNIGHT MAINLY ACROSS SOUTHEAST NEW MEXICO...UPPER TRANS PECOS AND PERMIAN BASIN REGIONS. HEAVY RAINFALL WILL BE THE MAIN CONCERN AND A FLASH FLOOD WATCH IS IN EFFECT FOR THESE AREAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE CHANCE FOR THUNDERSTORMS WILL CONTINUE TUESDAY THROUGH THE WEEKEND FOR MUCH OF THE AREA. SOME OF THE STORMS WILL BE STRONG TO SEVERE WITH HEAVY RAINFALL POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION NEEDED THIS AFTERNOON AND EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, May 18, 5:13 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
513 PM CDT MON MAY 18 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM HAIL PECOS 31.41N 103.50W
05/18/2015 E1.75 INCH REEVES TX LAW ENFORCEMENT
REPORT RECEIVED FROM THE REEVES COUNTY SHERIFFS OFFICE.
&&
MSCHULDTLocal storm report, May 18, 5:41 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
541 PM CDT MON MAY 18 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM HAIL 5 SW PECOS 31.36N 103.56W
05/18/2015 E2.00 INCH REEVES TX NWS EMPLOYEE
HAIL UP TO 2 INCHES IN DIAMETER COVERING THE GROUND.
0517 PM HAIL 4 ESE PECOS 31.39N 103.43W
05/18/2015 E1.50 INCH REEVES TX TRAINED SPOTTER
PING PONG SIZED HAIL
&&
70Local storm report, May 18, 5:46 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
546 PM CDT MON MAY 18 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 5 SE PECOS 31.36N 103.44W
05/18/2015 E1.00 INCH REEVES TX NWS EMPLOYEE
HAIL UP TO 1 FOOT DEEP COVERING US 285 5 MILES SOUTHEAST
OF PECOS WITH NEAR ZERO VISIBILITY.
&&
70Special weather statement, May 18, 5:50 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 550 PM CDT MON MAY 18 2015 NMZ028-033-034-182330- SOUTHERN LEA COUNTY-CENTRAL LEA COUNTY-EDDY COUNTY PLAINS- 450 PM MDT MON MAY 18 2015 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING CENTRAL LEA AND EAST CENTRAL EDDY COUNTIES UNTIL 530 PM MDT... A STRONG THUNDERSTORM WAS LOCATED 33 MILES SOUTH OF BUCKEYE AT 450 PM MDT...MOVING NORTH AT 40 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT MONDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS. && LAT...LON 3294 10370 3281 10324 3228 10357 3228 10375 TIME...MOT...LOC 2250Z 196DEG 36KT 3243 10364
Local storm report, May 18, 5:54 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
554 PM CDT MON MAY 18 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TORNADO 4 E TOYAH LAKE 31.32N 103.34W
05/18/2015 REEVES TX STORM CHASER
TORNADO LASTED 2 MINUTES
&&
70Local storm report, May 18, 6:11 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
611 PM CDT MON MAY 18 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM TORNADO 11 S PECOS 31.25N 103.50W
05/18/2015 REEVES TX TRAINED SPOTTER
TORNADO SPOTTED ON GROUND FOR APPROX. 5 MINUTES 11 MILES
SOUTH OF PECOS BETWEEN U.S. 285 AND FM 1450.
&&
70The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 3:02 PM CDT | Flash Flood Watch | MAF | Andrews, Borden, Crane, Dawson, Ector, Gaines and 12 more | 22 hr |
| May 18, 3:49 PM CDT | Special Weather Statement | MAF | Reeves | 26 min |
| May 18, 4:09 PM CDT | Special Weather Statement | MAF | Loving | 36 min |
| May 18, 4:19 PM CDT | Special Weather Statement | MAF | Reeves | 26 min |
| May 18, 4:38 PM CDT | Severe Thunderstorm Warning | MAF | Reeves, Ward | 52 min |
| May 18, 5:07 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Reeves, Ward | 38 min |
| May 18, 5:31 PM CDT | Areal Flood Advisory | MAF | Reeves | 3 hr |
| May 18, 5:36 PM CDT | Tornado Warning | MAF | Loving, Reeves, Ward | 24 min |
| May 18, 5:48 PM CDT | Tornado Warning | MAF | Pecos, Reeves, Ward | 27 min |
| May 18, 6:41 PM CDT | Areal Flood Advisory | MAF | Pecos, Reeves | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.